Format

Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2009 Apr;18(4):344-8. doi: 10.1002/pds.1696.

Self-limited febrile syndromes temporally associated with the use of propofol for sedation in gastrointestinal endoscopic procedures.

Author information

1
Epidemic Intelligence Service, Office of Workforce and Career Development, Centers for Disease Control and Prevention, Atlanta, GA 30333, USA. dblossom@cdc.gov

Abstract

PURPOSE:

To investigate cases of febrile illnesses in patients who received propofol for sedation during gastrointestinal endoscopy.

METHODS:

Active case finding for patients who underwent endoscopy between 1 April and 30 May 2007 and suffered unexplained fever, chills, or myalgia within 48 hour after the procedure. We reviewed medications and clinical practices to find factors associated with the reactions.

RESULTS:

Seventy-four cases at eight facilities in five states were identified yielding a rate of 36 reactions per 1000 procedures, compared with a baseline rate of 0.6 per 1000. The majority of patients experienced self-limited fever (89.2%), chills (73.0%), or myalgia (63.5%). Blood samples from five patients were collected for culture; no organisms grew. All health care facilities that reported cases and fully participated in the investigation (n = 7) had received a common lot of propofol just before recognition of the first case. Bacterial endotoxin and sterility testing on unopened vials from this lot of propofol showed no abnormalities. Cases terminated after facilities stopped using the associated lot of propofol.

CONCLUSIONS:

We found a temporal association between a particular lot of propofol and an outbreak of febrile illnesses at several healthcare facilities performing endoscopy. When propofol is used to sedate patients for endoscopy, fever is a rare outcome and healthcare professionals should investigate clusters of these reactions. Post-procedure surveillance is important to identify possible medication reactions.

PMID:
19242954
DOI:
10.1002/pds.1696
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center